Kansas, 2021

Flash Flood and Damaging Winds in Kansas, July 6, 2021

July 6, 2021 · NWS DDC · 4 events in 3 counties and zones

A cold front slowly moved across the CWA producing some heavy rains across western counties up to 2 inches with flash flooding. Isolated severe wind gusts were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front slowly moved across the CWA producing some heavy rains across western counties up to 2 inches with flash flooding. Isolated severe wind gusts were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 6, 4:42 PM CST, 22 minutes earlier.

Area forecast discussion, Jul 6, 4:42 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
542 PM CDT Tue Jul 6 2021

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 1202 PM CDT Tue Jul 6 2021

A summer cold front will be pushing south across western Kansas
early in the Short Term period (tonight). By midday, the front had
passed south of Goodland, KS and Burlington, CO and continued to
move slowly south ahead of a mid level shortwave trough. Midday
water vapor and RAP analysis showed the shortwave trough extending
from the Nebraska Panhandle south-southwest into north-
central/central Colorado. Deep tropospheric lift was enhanced ahead
of this shortwave trough, supporting development of thunderstorms
already across portions of northeast Colorado, far northwest Kansas,
into adjacent southwest Nebraska. Along and ahead of the cold front,
deep layer shear will be quite weak, and the overall deep
tropospheric wind field was weak, thus slow-moving nature of initial
thunderstorm activity. The greatest MLCAPE was tied to the frontal
zone where deeper moisture was converging/pooling, and as such, it
will be difficult for thunderstorm activity to really become
organized with mature cold pools.

The lack of upstream low level winds will likely prevent a
formidable forward-propagating MCS, and this is seen by a majority
of the CAMs, as they show a fairly strong signal of convective
dissipation in the 01-04Z time frame later this evening. That said,
there will likely still be some remnant showers/isolated
thunderstorms around later tonight, but again, any convection will
almost assuredly be sub-severe with limited hazards other than cloud-
to-ground lightning and some brief, torrential rainfall rates.

The cold front responsible for this activity will continue to push
south across southwest Kansas during the overnight hours with north-
northeast winds 10 to 20 mph behind the front early Wednesday
morning. The front will clear the southwest Kansas region by late
morning/midday with a rather pleasant day by mid-summer standards
with afternoon temperatures in the lower to mid 80s for the most
part.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 227 PM CDT Tue Jul 6 2021

The typical summer pattern will prevail through the first half or so
of the Long Term period (through the end of the week/beginning of
the weekend) with a strong subtropical high centered across the Four
Corners region. A fairly strong shortwave trough will move across
the Pacific Northwest and Northern Rockies over the weekend, which
will then move southeast out over the Northern/Central Plains late
weekend. The global models suggest this feature will close off to a
mid tropospheric low center with a cooler than normal temperature
regime late weekend into early next week. Ahead of this, a hot day
will exist across much of western Kansas on Friday. The latest NBM
has a high of 100-101 across west central Kansas, and there is some
suggestion there will be some 102+ temperatures in there at the nose
of the low level thermal ridge. As far as precipitation chances go,
the best chances will be along/ahead of the front Friday Night into
Saturday Night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 540 PM CDT Tue Jul 6 2021

A line of dying thunderstorms will move through southwest Kansas
during the evening from 00Z-03Z. VCTS will be possible for all
airports with the main threat of lightning and some brief gusty
winds. Morning stratus could also lower the flight category to
MVFR for all airport sites between 10-15Z. Winds in general
should stay under 15 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  85  63  93 /  40  20  10   0
GCK  64  85  61  93 /  40  20  10   0
EHA  62  84  61  93 /  50  20  10   0
LBL  65  83  62  92 /  30  20  10   0
HYS  65  84  61  93 /  60  20  10   0
P28  69  86  66  94 /  30  40  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Tatro
Hazardous weather outlook, Jul 6, 12:27 AM CST, 16 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
127 AM CDT Tue Jul 6 2021

KSZ030-031-043>046-061>066-074>081-084>090-070630-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
127 AM CDT Tue Jul 6 2021 /1227 AM MDT Tue Jul 6 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Ahead of a cold front by mid afternoon, storms will push out of
eastern Colorado remaining isolated in nature giving way to a hail
threat up to the size of quarters for northwest counties. Storms
will be more organized as the evening progresses and moves
southeast giving way to a damaging wind threat of gusts up to
50-60 mph through midnight. The cold front will then push through
the CWA as storms move out of the CWA early Wednesday morning to
the east and southeast. Severe potential is of low confidence, but
storms will be present across some of the CWA.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 6, 2:12 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
312 PM CDT Tue Jul 6 2021

KSZ043-062100-
Scott KS-
312 PM CDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTT COUNTY UNTIL 400 PM
CDT...

At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scott State Lake to near Modoc. Movement
was southeast at 15 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Scott City, Scott State Lake and Modoc.

LAT...LON 3858 10069 3840 10087 3828 10112 3857 10113
      3870 10098 3870 10090
TIME...MOT...LOC 2012Z 332DEG 15KT 3869 10097 3853 10110

UMSCHEID
Special weather statement, Jul 6, 5:03 PM CST, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
603 PM CDT Tue Jul 6 2021

KSZ062-063-062330-
Finney KS-Kearny KS-
603 PM CDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY AND
SOUTHWESTERN FINNEY COUNTIES UNTIL 630 PM CDT...

At 602 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garden City to 8 miles southeast of
Deerfield to near Lakin. Movement was south at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Garden City, Lakin and Plymell.

LAT...LON 3774 10071 3774 10109 3775 10139 3794 10130
      3797 10104 3796 10078
TIME...MOT...LOC 2302Z 003DEG 13KT 3793 10088 3788 10105 3790 10130

UMSCHEID

The radar

The Dodge City radar (KDDC), 123 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Grant

When
July 6, 5:04 PM CST to 7:04 PM CST
Where
Grant County, 2.82 mi N of Ulysses Arpt
Reported by
Emergency Manager
Coordinates
37.640, -101.360

Rainfall of over 2 inches was observed.

Thunderstorm Wind, Hamilton

When
July 6, 4:25 PM MST
Where
Hamilton County, 1.49 mi NNW of Coolidge
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.050, -102.010

Damage was done to a roof and a patio cover was torn off by high winds. In addition, tree limbs were broken.

Thunderstorm Wind, Hamilton

When
July 6, 4:25 PM MST
Where
Hamilton County, 0.54 mi W of Coolidge
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
38.030, -102.010

Flash Flood, Stanton

When
July 6, 7:30 PM CST to 9:30 PM CST
Where
Stanton County, Johnson to 1.12 mi E of Johnson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.570, -101.750

Severe street flooding was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977298, 977296, 977297, 977299.